Atypical Antipsychotics and the Risk of Sudden Cardiac Death

atypical antipsychotics

In a recent published research 44,218 and 46,089 baseline users of single typical and atypical drugs, respectively, and 186,600 matched nonusers of antipsychotic drugs were retrospectively compared for the risk of sudden cardiac death.

Current users of typical and of atypical antipsychotic drugs had a similar, dose-related increased risk of sudden cardiac death.

It was already known that typical antipsychotics increased the risk of sudden cardiac death. This study adds the important knowledge that atypical antipsychotics also carriages that risk increasing with higher dosages.

How high is the risk?
Current users of typical antipsychotic drugs had an adjusted rate of sudden cardiac death that was twice that for nonusers. A similar increased risk was seen for current users of atypical antipsychotic drugs. The 6 atypical antipsychotics did not differ significantly.

Implications?
Before you think that atypical antipsychotics are a safer alternative to typical antipsychotic, think twice. When prescribing or taking off label atypical antipsychotics think twice. Especially children and elderly with dementia.
Does this mean we can’t prescribe antipsychotics? No but before you doe be sure to do it for patients with a clear indication. Physicians should continue to be able to prescribe antipsychotic drugs when there is clear evidence of benefit, for conditions such as schizophrenia and bipolar disorders.

a small risk of rare but fatal side effects may be acceptable until new medications with a safer cardiac risk profile are developed

Should it change the way we prescribe antipsychotics?
In an Editorial a wise recommendation is made:

in our view if an antipsychotic agent is necessary, it seems reasonable to obtain an electrocardiogram before and shortly after initiation of treatment with an antipsychotic drug. This modest effort could enable each patient starting on a high-dose antipsychotic to be
screened for existing or emergent prolongation of the QT interval

One of the arguments for this recommendation is that clozapine’s risk on agranulocytosis is smaller than this adverse effect while those patients are tested frequently with close monitoring of white cell counts during the first months of treatment.

ResearchBlogging.org
W. A. Ray, C. P. Chung, K. T. Murray, K. Hall, C. M. Stein (2009). Atypical Antipsychotic Drugs and the Risk of Sudden Cardiac Death New England Journal of Medicine, 360 (3), 225-235 DOI: 10.1056/NEJMoa0806994

S. Schneeweiss, J. Avorn (2009). Antipsychotic Agents and Sudden Cardiac Death — How Should We Manage the Risk? New England Journal of Medicine, 360 (3), 294-296 DOI: 10.1056/NEJMe0809417